Tennessee, 2009Flash Flood and Hail in Tennessee, September 6, 2009
September 6, 2009 · NWS MEG · 4 events in 2 counties and zones
Isolated showers and thunderstorms developed over West Tennessee during the afternoon and early evening hours of September 4, 2009 due to daytime heating. Some of the storms became severe and produced large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and thunderstorms developed over West Tennessee during the afternoon and early evening hours of September 4, 2009 due to daytime heating. Some of the storms became severe and produced large hail, damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 6, 2:29 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 6, 2:29 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN SEP 6 2009
.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS ARE SLOWLY PUSHING SOUTHEAST ACROSS
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE. DISTURBANCES EMBEDDED WITHIN A NEUTRAL
MID/UPPER SHORTWAVE ARE ALLOWING SHOWERS AND THUNDERSTORMS TO
DEVELOP. ADDITIONAL DEVELOPMENT IS POSSIBLE ALONG OUTFLOW
BOUNDARIES OF SOME STORMS. ACTIVITY SHOULD WEAKEN THROUGH THE
EVENING HOURS WITH LOSS OF HEATING ALTHOUGH SCATTERED SHOWERS
SHOULD LINGER THROUGH THE OVERNIGHT HOURS...MAINLY ALONG THE
TENNESSEE RIVER VALLEY IN TENNESSEE AND NORTHEAST TENNESSEE.
PATCHY FOG WILL AGAIN BE POSSIBLE AREA WIDE OVERNIGHT WITH
CONTINUED MOIST LOW LEVELS.
MONDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL
LINGER THROUGH MONDAY AS H5 TROUGH SLOWLY MOVES EAST. THE MIDSOUTH
SHOULD THEN DRY OUT THROUGH TUESDAY EXCEPT FOR A FEW ISOLATED
SHOWERS ALONG NORTHEAST TENNESSEE TUESDAY AFTERNOON. PATCHY FOG
WILL AGAIN BE A FACTOR TUESDAY MORNING.
WEDNESDAY THROUGH THRUSDAY...MID/UPPER RIDGING BEGINS TO BUILD
INTO THE MIDSOUTH IN THE WAKE OF THE TROUGH. NORTHWEST FLOW ALOFT
WILL THEN RETURN. KEPT SLIGHT CHANCE POPS THROUGH THURSDAY
AS DIURNAL HEATING COULD SPARK A FEW PULSE STORMS WITH LOW LEVELS
REMAINING FAIRLY UNSTABLE. THE GFS ALSO IS A BIT SLOW IN BRINGING
IN UPPER RIDGING FROM THE SOUTHWEST.
FRIDAY THROUGH SUNDAY...LONG RANGE MODELS ARE SLOWLY COMING INTO
AGREEMENT ON THE TIMING OF A BROAD H5 TROUGH PUSHING EAST OUT OF
THE GREAT PLAINS. THE ECMWF CONTINUES TO BE A BIT SLOW BRINGING
PRECIPITATION INTO THE MIDSOUTH SATURDAY AFTERNOON ALONG WITH A
COLD FRONT. THE GFS IS A BIT QUICKER. CONTINUED TO COMPROMISE
BETWEEN THE TWO MODELS THROUGH THE WEEKEND. EITHER WAY...SOME VERY
COOL WEATHER LOOKS TO BE IN STORE FOR EARLY NEXT WEEK.
CCD
&&
.AVIATION...
18Z TAFS
GOES WATER VAPOR IMAGERY SHOWED AN UPPER LOW OVER SOUTHERN IL. A
SECONDARY MIDLEVEL SHORTWAVE DISTURBANCE WAS ROUNDING THE BASE OF
THE UPPER LOW...AND EXTENDED LONG THE AR/MO BORDER. SIMILAR TO
YESTERDAY... THE MS RIVER DELTA HAD RECEIVED A FAIR AMOUNT OF LATE
MORNING SUN AND HAD BECOME MODERATELY UNSTABLE AT 18Z TAF ISSUANCE.
EXPECT ISOLATED TSRA TO CONTINUE NEAR KJBR...ENHANCED BY THE
NORTHERN AR SHORTWAVE DISTURBANCE. KMEM A LITTLE FURTHER REMOVED
FROM THE MOST FAVORABLE UPPER LEVEL SUPPORT... AND HAVE KEPT
AFTERNOON TEMPO TSRA OUT OF THE KMEM TAF FOR NOW. BEST WEST TN TSRA
COVERAGE LIKELY TO BE NORTH OF KMKL...NEAR THE KY BORDER.
IFR/LIFR CIGS EXPECTED AGAIN OVERNIGHT TONIGHT...LIKELY PRECEDED
BY PATCHY IFR FOG AT THE SMALLER TERMINALS.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 88 69 89 / 20 30 10 10
MKL 63 86 63 87 / 30 30 10 20
JBR 64 87 64 88 / 20 20 10 10
TUP 67 87 66 89 / 30 30 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 6, 2:36 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN SEP 6 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
336 PM CDT SUN SEP 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MAINLY ALONG
AND NORTH OF INTERSTATE 40 THROUGH THE EVENING HOURS. LOCALLY HEAVY
RAINFALL...GUSTY WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF
NICKELS WILL BE THE MAIN HAZARDS.
AREAS OF DENSE FOG REDUCING VISIBILITIES TO 1/4 MILE OR LESS ARE
POSSIBLE AFTER MIDNIGHT CDT TONIGHT...PARTICULARLY IN VALLEYS AND
LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON LABOR DAY...MAINLY
EAST OF THE MISSISSIPPI RIVER BETWEEN 1 AND 9 PM CDT. HEAVY RAIN AND
LOCALIZED FLOODING...GUSTY WINDS UP TO 60 MPH...AND HAIL UP TO THE
SIZE OF NICKELS WILL BE THE MAIN HAZARDS.
AREAS OF DENSE FOG WILL CONTINUE TO BE POSSIBLE EACH
MORNING...MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS TODAY AND
LABOR DAY.
CCD
In the hours before
Special weather statement, Sep 6, 1:23 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT SUN SEP 6 2009
MOZ115-TNZ001-019-062015-
PEMISCOT MO-LAKE TN-DYER TN-
223 PM CDT SUN SEP 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTH CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF COOTER AT 223 PM CDT...
MOVING EAST AT 5 MPH.
PEOPLE IN DYER...LAKE AND PEMISCOT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT.
Special weather statement, Sep 6, 2:06 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 PM CDT SUN SEP 6 2009
ARZ028-TNZ048-062045-
MISSISSIPPI AR-LAUDERDALE TN-
306 PM CDT SUN SEP 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER DELL AT 306 PM CDT...MOVING SOUTHEAST AT 5
MPH.
PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR BLYTHEVILLE...GOSNELL AND LUXORA...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Sep 6, 3:11 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CDT SUN SEP 6 2009
TNZ002-003-019-020-051-062200-
CROCKETT TN-GIBSON TN-WEAKLEY TN-OBION TN-DYER TN-
411 PM CDT SUN SEP 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CROCKETT COUNTY IN NORTHWEST TENNESSEE...
EASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTH CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 4 MILES EAST OF OBION TO 8 MILES
SOUTHWEST OF EATON AT 411 PM CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CROCKETT...DYER...GIBSON...OBION AND WEAKLEY COUNTIES...
INCLUDING LOCATIONS NEAR HUMBOLDT...MARTIN AND TRENTON...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 500 PM CDT.
Special weather statement, Sep 6, 4:04 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT SUN SEP 6 2009
TNZ002-003-020-021-050>052-062245-
CROCKETT TN-CARROLL TN-GIBSON TN-WEAKLEY TN-OBION TN-HAYWOOD TN-
MADISON TN-
504 PM CDT SUN SEP 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EXTREME SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
CROCKETT COUNTY IN NORTHWEST TENNESSEE...
GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
NORTH CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 4 MILES NORTHEAST OF RUTHERFORD TO
ALAMO AT 504 PM CDT...MOVING EAST AT 10 MPH.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CARROLL...CROCKETT...GIBSON...HAYWOOD...MADISON...OBION AND
WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR HUMBOLDT...MILAN AND
TRENTON...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 545 PM CDT.
TLSJR
Special weather statement, Sep 6, 5:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT SUN SEP 6 2009
MSZ021-022-062330-
YALOBUSHA MS-CALHOUN MS-
600 PM CDT SUN SEP 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES EAST OF VELMA AT 600 PM CDT. THE STORM
WAS NEARLY STATIONARY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.
PEOPLE IN CALHOUN AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
Special weather statement, Sep 6, 5:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT SUN SEP 6 2009
TNZ020-051-052-054-062345-
CROCKETT TN-GIBSON TN-HENDERSON TN-MADISON TN-
603 PM CDT SUN SEP 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
WEST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF FAIRVIEW AT 603 PM CDT...MOVING
SOUTHEAST AT 25 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CROCKETT...GIBSON...HENDERSON AND MADISON COUNTIES...
INCLUDING LOCATIONS NEAR JACKSON...SHOULD MONITOR THIS STORM CLOSELY
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 PM CDT.
TLSJR
Event by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- September 6, 5:45 PM CST to 5:50 PM CST
- Where
- Madison County, Pinson to 1.31 mi SSE of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.480, -88.730
Straight line winds knocked down several trees near the Pinson Mounds State Archaeological Area.
Hail, Hardeman
- When
- September 6, 6:44 PM CST to 6:49 PM CST
- Where
- Hardeman County, Whiteville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -89.150
Thunderstorm Wind, Hardeman
- When
- September 6, 7:10 PM CST to 7:15 PM CST
- Where
- Hardeman County, 1.09 mi NW of Hickory Vly to Middleburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.182, -89.143
Straight line winds knocked down trees in Middleburg.
Flash Flood, Hardeman
- When
- September 6, 7:40 PM CST to 10:30 PM CST
- Where
- Hardeman County, Bolivar to 1.46 mi N of Shandy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -89.000
Heavy rain produced flash flooding in and around Bolivar. Highway 18, northeast of Bolivar, was impassable due to high water as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Washington, September 6, 2009$200,000 · EF1 · 2 events
- Hail and Damaging Winds in Tennessee, September 6, 2009$43,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Washington, September 6, 2009$2,000 · 50 kt wind · 7 events
- Flash Flooding in Illinois, September 6, 20094 events
- Flash Flood and Damaging Wind in Indiana, September 6, 2009$2,000 · 2 events
- Flash Flood and Hail in Nebraska, September 6, 20091 in hail · 2 events
- Rip Current in Florida, September 6, 20091 event
- Hail in Texas, September 6, 20091 in hail · 1 event
- Heavy Rain in American Samoa, September 6, 20091 event
- Hail in Oklahoma, September 6, 20090.88 in hail · 1 event
- Flash Flood in Maryland, September 6, 20091 event
- Flash Flood in Missouri, September 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196044, 196046, 196051, 196052.